Alabama, 2016

Drought in Alabama, November 8 to 30, 2016

November 8 to 30, 2016 · NWS HUN · 1 event in 1 county or zone

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 7, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 7, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1153 PM CST Mon Nov 7 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 821 PM CST Mon Nov 7 2016

The previous forecast is on track this evening with temps currently
in the upper 40s to middle 60s in some locations, depending on cloud
cover. The upper ridge continues to shift off to the east with an
axis of moisture moving in from the west, along a surface convergence
feature. These will very slowly move to the east so low temps in the
east will be much cooler than the temps in the west, ranging from the
lower 40s to the lower 50s. The rain that is impacting Mississippi is
expected to stay there overnight due to the strong high
pressure/drier air over the local area.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 156 PM CST Mon Nov 7 2016

The aforementioned clouds are along the leading edge of a rather
complex positively tilted trough oriented from the Great Lakes to the
Red River Valley. This feature will become split with time as the
northern stream (stronger) shortwave streaks across the Ohio Valley
and Mid Atlantic region taking the more favorable dynamics/lift to
our north. The southern extent of the trough will become
cutoff/retrograde across the southern Plains resulting in a mainly
dry frontal passage for the Tennessee Valley late Tuesday/Tuesday
night.

Have maintained low chance/slight chance pops for very light
rain/showers. These pops may be rather generous given the very dry
low levels, but the CAMS ensembles do support lower end values and
will maintain for now. Otherwise, flow will back with time and
become a touch more easterly overnight and into Tuesday. This may
allow some of the smoke/haze from the north Georgia fires to work in
here ahead of the frontal passage. Ridging will once again develop
across the Tennessee Valley by midweek with "cooler" northerly flow
for Wednesday. Given the northerly flow and the potential for
lingering low level cloud cover (early in the day) temperatures may
not quite reach the normal highs on Wednesday but overall not a bad
day in store.

.LONG TERM...(Thursday through Sunday)
Issued at 230 PM CST Mon Nov 7 2016

Conditions during the long term portion of the forecast will be
dominated by above normal temperatures at the start of the
period...followed by near to slightly below normal temperatures
during the weekend. Following the dry frontal passage on Tuesday
Night/Wednesday morning...ridging will build briefly back into the
area on Thursday. Ample sunshine should allow temperatures to reach
the upper 60s at most locations. Increasing warm air advection on
Friday may allow temperatures to reach the upper 60s to low 70s on
Friday afternoon. The presence of mid-level clouds may help to put a
cap on efficient warming, but warmer boundary layer temps should
support these temps provided sufficiently deep mixing. A cold front
will quickly move across the area Friday night, with a cooler airmass
in tow for the weekend. Unfortunately, this is likely to be a dry
frontal passage, with little to no chance for rainfall yet again.
Conditions will probably be ideal for good radiational cooling on
Sunday morning, with temperatures possibly falling into the 30s at
many locations. Some locations could reach freezing or at least
experience frost conditions, but a widespread freeze does not appear
likely at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CST Mon Nov 7 2016

An upper ridge will continue across the cwa overnight. Also the 00z
u/a soundings from OHX and BMX are showing a fairly dry atmosphere
as well. This combo will keep the rain to the west of the taf sites
for the rest of tonight. For Tuesday, models still are not showing
much pcpn across the taf sites, if they get any at all. Thus for now
will not include any pcpn in tafs. Otherwise expect vfr conditions
for both KMSL and KHSV thru the fcst period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...LN
SHORT TERM...15
LONG TERM...KDW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 7, 7:17 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST MON NOV 7 2016

ALZ001>010-016-TNZ076-096-097-081200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
717 PM CST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cullman

When
November 8, 12:00 AM CST to November 30, 12:00 AM CST
Where
Cullman forecast zone
Reported by
Drought Monitor
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions introduced in Cullman County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663420.